Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
Question: Endometriosis- hormone therapy
|jcjg87 - Mon Aug 13, 2007 10:29 pm|
I am a 20 yr old female. I have just had a laparoscopy to diagnose pelvic pain, and the doctors found active endometriosis behind my uterus. My doctor told me that I should either consider staying on birth control pills, or taking 6 months of homone therapy to avoid the endomertirosis sites coming back. Is there any information you could give me on either option? Because I have researched both, and there seem to be negative aspects of both, but I am not sure if one would out weigh the other for someone my age.
|Debbie Miller, RN - Wed Aug 15, 2007 1:52 pm|
You have not indicated which hormones your doctor is considering. There are a number of effective treatments and all are aimed at decreasing the pain associated with this condition.
If you are already tolerating oral contraceptives, that seems like the easiest route, assuming pregnancy is not a goal for you in the near future. Other hormones, such as progestins would also be good first-line treatments and effectiveness is comparable.
The androgenic hormone therapies (i.e. Danazol) would be least desirable to me because they can cause hirsutism (hair growth), acne, edema, weight gain, deepening of voice. These side effects vary with the individual but I would personally find these more undesirable than some of the others. It is an effective treatment, but probably not any better than the others.
Hopefully your doctor will be able to find a treatment option that works well for you. Good luck.
|jcjg87 - Wed Aug 15, 2007 7:37 pm|
I believe that she said Lupron was the hormone therapy. I have researched that a little bit, and it says that it affects bone density, and causes symptoms similar to menopause. From what I can see, the research all seems to support the idea that after stopping the therapy, the symptoms go away. I really didnt want to stay on birth control pills, only because of the way they make me feel, but this hormone therapy sounds like it may have the same effects.
|Debbie Miller, RN - Thu Aug 16, 2007 3:16 pm|
Various hormones often do have similar effects. The reason there are several options is because they all do some of the same kind of work on your body - thus similar effects both desirable and undesirable. So, you may want to just bite the bullet with one or the other and see if you can get some relief that outweighs the side effects. Reversible adverse affects are sometimes tolerable for the benefit you can achieve from the medication.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.